Hail, Florence
- When
- May 27, 10:30 AM EST to 10:32 AM EST
- Where
- Florence County, 2.19 mi NW of Ebenezer
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.189, -79.880
Hail to the size of pennies was reported.
A shortwave moved across the area igniting scattered thunderstorms. These storms thrived along an inland trough and briefly pulsed to severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A shortwave moved across the area igniting scattered thunderstorms. These storms thrived along an inland trough and briefly pulsed to severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 9:32 AM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1032 AM EDT FRI MAY 27 2011 .SYNOPSIS... SHOWERS AND FEW THUNDERSTORMS ARE EXPECTED WELL INLAND THIS AFTERNOON AND THIS EVENING...AS LOW PRESSURE ALOFT PASSES WEST AND NORTH OF THE AREA. LATE TONIGHT INTO EARLY SATURDAY A FEW OCEAN SHOWERS MAY MOVE ONSHORE ALONG THE COASTAL ZONES. A RETURN TO ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS IS EXPECTED MUCH OF NEXT WEEK...AS A WARM UPPER RIDGE BUILDS OVER THE REGION. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1030 AM FRIDAY...VAPOR IMAGERY REVEALING AN INTRIGUING FEATURE OF ELLIPTICAL DARKENING IN SC MOVING NORTH. THE SHARP UPPER TROUGH MOVING INTO GEORGIA APPEARS TO BE YANKING THIS FEATURE INLAND AND THIS MAY BE A FOCUS FOR CONVECTION LATER TODAY...DUE TO THE DENSITY GRADIENT ALONG THE EDGES OF THIS IMPULSE. ENHANCED VORTICITY JUST AHEAD OF THE UPPER TROUGH WAS TRIGGERING TSTMS OVER WESTERN SC. THIS DISTURBANCE WILL ALLOW A BATCH OF SHRA/TSTMS TO SCRAPE THE FAR WESTERN FORECAST AREA BY MIDDAY. 4KM NSSL WRF DEPICTS A SIMILAR SCENARIO WHILE ALSO PRODUCING WEAK DEVELOPMENT/SHOWERS OVER OUR CENTRAL ZONES. ALONG THE COAST IN CLOSER PROXIMITY TO THE WESTERN PERIPHERY OF A DRY AND WARM AIR MASS ALOFT...THE ATMOSPHERE REMAINS MORE CAPPED. THUS THE PRIMARY FOCUS WILL REMAIN INLAND MUCH OF THE DAY. THE SEA BREEZE FRONT WILL MARCH WELL INLAND THIS AFTERNOON AND SHOULD SPREAD A RESULTANT SSE-SE SFC WIND ACROSS MOST OF THE WARNING AREA THIS AFTERNOON. THIS MAY HELP INTENSIFY STORMS A BIT OVER THE WRN HALF OF THE FORECAST AREA FROM LATE AFTERNOON TO EARLY EVENING. CONVECTION IS EXPECTED TO WEAKEN BY MID/LATE EVENING WITH HEAT LOSS AND A WEAKENING UPPER TROUGH. THE FOCUS THEN SHIFTS OUT OVER THE WATERS...WHERE INFRARED IMAGERY THIS MORNING REVEALS ENHANCED INSTABILITY AND LOW-LEVEL CONVERGENCE ABOUT 250 MILES EAST OF CENTRAL FLORIDA...CIRCULATING AROUND BROAD HIGH PRESSURE WELL OFFSHORE. SHORT-RANGE HI-RES MODELS SHOW COASTAL SHOWERS MOVING INTO THE CAPE FEAR REGION AROUND 400 AM SATURDAY MORNING. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 2:50 AM FRIDAY...RESIDUAL MID LEVEL ENERGY WILL BE THE IMPETUS FOR SOME CONVECTION SATURDAY THE QUESTION IS HOW MUCH? THERE IS A DISCONNECT BETWEEN THE MET AND MAV POPS AS IS COMMON WITH ANY CONVECTION THIS TIME OF YEAR WITH THE MET MORE BULLISH. THE SREF MODEL GRAPHICS ARE MORE AGGRESSIVE AS WELL. BASED ON THIS AND SOUNDINGS CONDUCIVE FOR CONVECTION I HAVE INCREASED THE POPS SLIGHTLY WHILE REMAINING WELL BELOW THE MET NUMBERS. ALSO ADDED A MENTION FOR SUNDAY ACROSS NORTH CAROLINA COASTAL AREAS VIA SEABREEZE. SHEAR REMAINS LOW AND NORMALIZED CAPES ARE LOW SO THE THREAT OF SEVERE WEATHER IS MINIMAL. FAVORED THE SLIGHTLY COOLER MET NUMBERS THROUGHOUT THE PERIOD. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 2:50 AM FRIDAY...EXTENDED FORECAST AT LEAST GETS A LITTLE MORE INTERESTING AT THE END OF THE PERIOD AS THE MASSIVE MID LEVEL RIDGE RETROGRADES WITH OUR AREA IN A MORE FAVORABLE NORTHWEST FLOW PATTERN. HAVE ADDED POPS FOR THURSDAY TO ADDRESS THIS POSSIBILITY. WAY TOO FAR OUT IN TIME TO PINPOINT ANY MCS AND THE LATEST GFS SHOWS MORE IN THE WAY OF A FRONT ACROSS THE AREA. TEMPERATURE TRENDS REMAIN INTACT WITH WELL ABOVE NORMAL VALUES FOR THE MOST PART TRENDING DOWN LATE WITH THE INCREASE IN MOISTURE. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... AS OF 12Z...TROUGH AXIS WILL SLOWLY MOVE EASTWARD TODAY. MODERATE CONFIDENCE WE WILL SEE CONVECTION FIRE ALONG THE I-95 CORRIDOR BY MIDDAY TO EARLY AFTERNOON. INTERMITTENT MVFR CONDITIONS ARE EXPECTED...WITH BRIEF PERIODS OF IFR VISIBILITY IN HEAVY SHOWERS. THE COASTAL TERMINALS WILL LIKELY BE SPARED OF ANY CONVECTION UNTIL THE OVERNIGHT HOURS AS THE TROUGH AND ASSOCIATED VORTICITY REACH THE COAST BY 09-10Z. FOR DIURNAL REASONS...ONLY EXPECT ISOLATED CONVECTION ALONG THE COAST AT THAT TIME. MAINLY SOUTHERLY WINDS THROUGH THE PERIOD...GUSTY ALONG THE COAST BY MID TO LATE MORNING. EXTENDED OUTLOOK...LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING. ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE WEEKEND. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1030 AM FRIDAY...SPECTRAL PLOTS REVEAL PERSISTENT SOUTHERLY WIND-SEAS WITH 5 SECOND INTERVALS RUNNING 3-4 FEET IN UNPROTECTED WATERS RIGHT UP TO DAYBREAK. WEAK SE SWELL WAVES OF 1 FOOT OR LESS WILL BUILD LITTLE...KEEPING DOMINANT WAVE PERIODS AT 5 SECONDS. THIS WILL TRANSLATE TO MODERATELY STEEP WAVES...BUT AT SUB- ADVISORY LEVELS. SOUTHERLY WINDS THIS MORNING WILL GAIN MORE OF A SE COMPONENT...LIKELY INCREASING 3-7 KNOTS AS THE RESULTANT SEA- BREEZE WINDS IN IMPARTED INTO THE SYNOPTIC FLOW. NO TSTMS EXPECTED ON THE WATERS TODAY...BUT BY TONIGHT...AND ESPECIALLY LATE INTO THE PRE DAWN HOURS...A BATCH OF OCEAN SHOWERS WITH EMBEDDED TSTMS MAY APPROACH THE 0-20NM WATERS. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 2:50 AM FRIDAY...MORE OF THE SAME AS SOUTHERLY FLOW WILL BACK SLIGHTLY TO SOUTHEASTERLY DURING THE AFTERNOON HOURS VIA THE SEABREEZE. MAY SEE A MORE PRONOUNCED WIND SHIFT VERY LATE IN THE PERIOD AS THE SURFACE RIDGE MOVES TO THE DELMARVA AREA. SEAS REMAIN CONSISTENT AS WELL WITH 2-4 FEET. LONG TERM /MONDAY THROUGH TUESDAY/... AS OF 2:50 AM FRIDAY...EXPECT A MODEST NORTHEASTERLY FLOW WITH A SLIGHT VEERING DURING THE DAYTIME HOURS VIA THE SEABREEZE AS SURFACE HIGH PRESSURE AXIS IS OFF THE DELMARVA AREA. WIND SPEEDS SHOULD BE NO MORE THAN 10 KNOTS. SEAS SHOULD REMAIN IN A NARROW 2-3 FOOT RANGE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...COLBY SHORT TERM...KEEBLER LONG TERM...KEEBLER AVAITION...DAVID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 301 AM EDT FRI MAY 27 2011 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 053>056-280715- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER- COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN- 301 AM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 9
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 AM EDT FRI MAY 27 2011
SCZ017-023-032-271630-
DARLINGTON-MARLBORO-FLORENCE-
1130 AM EDT FRI MAY 27 2011
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE
DEE REGION...
AT 1129 AM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING AND
MOVING NORTHEAST AT 15 TO 20 MPH ACROSS THE PEE DEE REGION. THE
STRONGER STORMS WERE LOCATED FROM NEAR CLYDE...TO TIMMONSVILLE...TO
OLANTA...AND MAY PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.
COMMUNITIES IN OR NEAR THE PATH OF THESE STORMS INCLUDE
BENNETTSVILLE...DARLINGTON...FLORENCE...HARTSVILLE...AUBURN...
BROWNSVILLE...CARTERSVILLE...CHAVISTOWN...CLIO...DOVESVILLE AND
DUNBAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN
FIELD. STAY INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3450 8005 3449 7988 3454 7983 3460 7981
3462 7978 3477 7994 3481 7991 3481 7967
3463 7945 3388 7991 3388 7994 3395 7998
3399 7990 3409 8010 3417 8015 3420 8012
3423 8012 3436 8018 3432 8024 3437 8029
SRPThe Columbia radar (KCAE), 117 km away, was scanning. The volume nearest the first event began at 15:30 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail to the size of pennies was reported.
One tree reported down on West Hampton Pointe Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316364, 316369.